Antacids may lead to small intestine ulcers
Last Updated: Friday, September 02, 2011, 18:12
  

Washington: A new McMaster study has revealed that antacids that we take to reduce the chances of stomach ulcers we think can be caused by arthritis drugs, may result in irreparable harm to the small intestine.

A team from the Farncombe Family Digestive Health Research Institute has found that those acid-reducing drugs, known as proton pump inhibitors, tend to aggravate the damage in the small intestine that is often caused by the nonsteroidal anti-inflammatory drugs, also known as NSAIDs.

“Suppressing acid secretion is effective for protecting the stomach from damage caused by NSAIDs, but these drugs appear to be shifting the damage from the stomach to the small intestine, where the ulcers may be more dangerous and more difficult to treat,” said principal investigator John Wallace, the director of the Farncombe institute and professor of medicine of the Michael G. DeGroote School of Medicine at McMaster.

The study is published in the medical journal Gastroenterology.

ANI


First Published: Friday, September 02, 2011, 18:12



comments powered by Disqus